First came heroin.
Then efforts to save money and increase the high by cutting it with a synthetic opioid called fentanyl, which carried 50 times the potency and now a drug with a similar name that puts both of them to shame.
"Fentanyl really, alone, has been driving a number of our deaths here in Maryland, because of how potent it is and carfentanil, being a hundred times more potent then fentanyl, we knew potentially could have an even greater impact," said Dr. Jinlene Chan, the health officer in Anne Arundel County.
It's a threat, which has now become a reality after autopsies on three separate overdose victims in Maryland turned up evidence of the substance---one victim in Frederick County and the two in Anne Arundel County.
"We were notified by the State of Maryland that two of our overdose deaths here in the county had carfentanil in their system. Carfentanil is a synthetic opioid that is often cut with heroin and it's very, very dangerous," said Lt. Ryan Frashure of the Anne Arundel County Police. "You know it's amazing that this type of stuff ends up on the streets. This is the type of drug that's used as a horse tranquilizer or a tranquilizer for elephants, so to speak, so it's amazing that people voluntarily put it in their body."
It is also so potent that just a few granules of the substance, no bigger than grains of sand, could pose a threat to first responders---the very people charged with racing against the clock to try to save the lives of overdose victims.
"In Anne Arundel County, at least year to date, we have seen the number of fatal overdoses actually level out or even at a lower level than this time last year and we're attributing that to the increased use of Naloxone by our law enforcement and our first responders, but also bystander Naloxone,” said Chan. "So anecdotally we're hearing from our first responders that when they arrive on scene that they are seeing more and more cases who have already been administered Naloxone by a friend or someone who is with them."
The hope is that such progress won't be lost with a new powerful synthetic in the mix that will force first responders to wear protection covering their hands, their eyes and their mouths to keep from putting their own lives at risk in the presence of carfentanil.